Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 14, NWS Morristown, TN

June 29, 2020Blount County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 29, 2020, 8:47 PM EDT for Blount County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2020, 8:47 PM EDT (00:47 UTC)
Expired
Jun 29, 2020, 11:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Blount County, TN

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 9:27 PM EDTFLASH FLOOD3 Ene Friendsville, TNPARTIAL ROAD CLOSURE ON NORTH UNION GROVE RD.
Jun 29, 9:32 PM EDTFLASH FLOOD3 E Wildwood, TNREPORTS OF FLASH FLOODING ALONG PEA RIDGE RD NEAR PRIMROSE CIRCLE.
Jun 29, 9:34 PM EDTFLASH FLOOD3 Ne Friendsville, TNFLASH FLOODING BEING REPORTED ALONG MISER STATION RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WGUS54 KMRX 300047
FFWMRX
TNC009-300345-
/O.NEW.KMRX.FF.W.0014.200630T0047Z-200630T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
847 PM EDT Mon Jun 29 2020

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Blount County in east Tennessee...

* Until 1145 PM EDT.

* At 847 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton 
  Village, Greenback, Friendsville, Townsend, Happy Valley, Clover 
  Hill, Wildwood, Walland, Cades Cove and Great Smoky Mountains 
  National Park.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3580 8414 3585 8414 3585 8401 3586 8401
      3588 8403 3585 8384 3557 8367 3556 8377
      3546 8396 3547 8396 3548 8394 3549 8394
      3551 8401 3555 8400 3555 8407 3563 8415
      3580 8417

FLASH FLOOD...RADAR INDICATED

$$

Diegan
1 follow-up statement
480 
WGUS74 KMRX 300139
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
939 PM EDT Mon Jun 29 2020

TNC009-300345-
/O.CON.KMRX.FF.W.0014.000000T0000Z-200630T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount TN-
939 PM EDT Mon Jun 29 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT THIS 
EVENING FOR BLOUNT COUNTY...

At 939 PM EDT, Emergency management reported flash flooding from 
earlier thunderstorms. Numerous partial road closures have been 
reported across the area, most notably along North Union Grove road, 
Pea Ridge road, and Miser Station road. Between 3 and 4 inches of 
rain have fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton 
  Village, Greenback, Friendsville, Townsend, Happy Valley, Clover 
  Hill, Wildwood, Walland, Cades Cove and Great Smoky Mountains 
  National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3580 8414 3585 8414 3585 8401 3586 8401
      3588 8403 3585 8384 3557 8367 3556 8377
      3546 8396 3547 8396 3548 8394 3549 8394
      3551 8401 3555 8400 3555 8407 3563 8415
      3580 8417

FLASH FLOOD...OBSERVED

$$

Diegan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 7:58 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 29, 7:58 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
758 PM EDT Mon Jun 29 2020

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight and Tuesday)...
Not much change in upper level pattern with a closed low over
southeast Canada and the northeast states and an upper level ridge
over the Gulf of Mexico extending north across the southeast
states. Weak shortwave energy was moving southeast from KY into NE
Tennessee and another shortwave moving from west to east across
southern middle TN triggering showers and thunderstorms that were
approaching southeast TN. The airmass south of the morning
convection is unstable with the high moisture content as dew
points are in the lower 70s and temperatures have warmed into the
mid to upper 80s. Earlier CAM solutions showed a cluster of
thunderstorms developing over east TN and with 20-30 Knot mid
level flow this area. These storms have already started developing
and may produce a few strong to severe storms with damaging winds
possible and also very heavy rainfall. Localized flooding
possible through early evening.

Tonight showers decrease but with NW flow bringing shortwaves into
the eastern Tennessee Valley overnight some showers and storms may
occur across mainly the northeast half of the area. Kept chance pops
in forecast. On Tuesday more of the same pattern with shortwave
energy moving southeast from the northwest and deep layer west to
northwest flow of 10 to over 20 knots and the development of
moderately large CAPE values up to 2000+ J/kg. This should be
sufficient for scattered clusters of storms producing potentially
damaging wind gusts Tuesday afternoon and evening. The risk for
severe storms may be hampered by any morning showers and storms that
keep cloud cover in place which would hamper warming. Think southern
areas will have better risk for strong storms in the afternoon and
evening. Heavy rainfall possible in areas where storms move over
same locations so flooding also possible.

TD

.LONG TERM...(Tuesday night through Monday)...
The synoptic pattern through the period will feature a blocking
ridge over the central US and a closed low over New England
transitioning to an open trough off the east coast. The closed low
will be the dominant feature for wet weather at the start of the
period, with the ridge becoming dominant and supplying drier
conditions later in the week.

A saddle point will be located over IN/OH on Tuesday night, with a
deformation zone extending across KY and East TN. Confluence along
that zone will provide forcing in a very moist environment Tuesday
night and Wednesday, and a low level boundary will aid in the
maintenance of upstream convection overnight. Likely to categorical
PoPs will be forecast, and there are concerns for potential flooding
from storms training from NW to SE along the boundary. This will
continue to be mentioned in the HWO. The axis of heaviest rainfall
appears to be across our central sections Tuesday night, shifting to
southern sections Wednesday as a shortwave trough moves around
the closed low.

As the shortwave trough pushes through on Wednesday night, drier air
from a northerly flow builds into northern section of our area, with
the main axis of lift and moisture moving south and west. As a
result, PoPs drop to just a chance in the southern half with a
slight chance north on Thursday. Friday and Saturday will feature
mainly terrain-based diurnal convection, with most of the area
remaining dry with the northerly flow aloft. On Sunday a weakness
develops in the blocking ridge as a low pressure system forms near
the Gulf Coast and drifts north. Models differ on how far north this
system goes but for now, will have low to slight chance PoPs for the
area Sunday and Monday with temperatures near normal.

DGS

&&

.AVIATION...
00Z TAF DISCUSSION.

A mixture of VFR/MVFR and IFR through this taf cycle at all sites.
Currently, convection continues to favor restrictions at TYS,
with probs lower at CHA/TRI through the evening. Thus carried the
most immediate restrictions at TYS. Convection should diminish
slowly tonight with a very moist BL in place favoring patchy fog
and low cigs, which was included at all sites. Tomorrow, another
round of shra/tsra featured via prob30s as the pattern remains
unsettled. Overall, winds will remain light sly/swly except for
adjacent to any tsra where vrb gusts are possible.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  89  71  84  72 /  30  80  70  80  70
Knoxville McGhee Tyson Airport, TN  71  85  68  83  68 /  50  70  70  80  70
Oak Ridge, TN                       71  85  69  83  69 /  50  70  70  80  70
Tri Cities Airport, TN              68  83  65  83  65 /  50  80  60  70  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 29, 3:38 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 PM EDT Mon Jun 29 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
338 PM EDT Mon Jun 29 2020 /238 PM CDT Mon Jun 29 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A few storms may become strong with high winds this afternoon and
evening. An isolated flash flooding threat will exist as well,
mainly for areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms possible Tuesday and Wednesday. Also
rounds of moderate to heavy rainfall over the upcoming week will
lead to the possibility of localized flash flooding, especially in
areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 29, 5:37 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
537 PM EDT Mon Jun 29 2020

TNZ085>087-292230-
Northwest Monroe TN-Southeast Monroe TN-McMinn TN-
537 PM EDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCMINN AND
SOUTHWESTERN MONROE COUNTIES UNTIL 630 PM EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm near
Etowah, or 8 miles southeast of Athens, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Etowah, Englewood, Tellico Plains, Coker Creek and Mount Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3522 8432 3536 8453 3548 8446 3542 8418
      3521 8431
TIME...MOT...LOC 2137Z 296DEG 10KT 3540 8446

Diegan
Special weather statement, Jun 29, 5:58 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
558 PM EDT Mon Jun 29 2020

TNZ069-071-073-292245-
Knox TN-NW Blount TN-North Sevier TN-
558 PM EDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
NORTHEASTERN BLOUNT COUNTIES UNTIL 645 PM EDT...

At 558 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton Village,
Lake Forest, Bearden, Seymour and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3593 8409 3604 8393 3583 8368 3566 8393
TIME...MOT...LOC 2158Z 322DEG 11KT 3594 8400

Diegan
Special weather statement, Jun 29, 6:17 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
617 PM EDT Mon Jun 29 2020

NCZ060-061-292300-
Clay NC-Cherokee NC-
617 PM EDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEROKEE AND
WESTERN CLAY COUNTIES UNTIL 700 PM EDT...

At 616 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hayesville, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hayesville, Shooting Creek, Tusquitee and Brasstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3500 8405 3515 8392 3499 8353 3499 8403
TIME...MOT...LOC 2216Z 302DEG 18KT 3503 8387

Diegan
Special weather statement, Jun 29, 6:30 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
630 PM EDT Mon Jun 29 2020

TNZ071>074-292315-
Blount Smoky Mountains TN-Sevier Smoky Mountains TN-NW Blount TN-
North Sevier TN-
630 PM EDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND
SOUTHWESTERN SEVIER COUNTIES UNTIL 715 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pigeon Forge, or 8 miles southwest of Sevierville, moving south at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Smoky Mountains-Clingmans
Dome, Smoky Mountains-Newfound Gap, Smoky Mountains-Fontana Area,
Townsend, Wears Valley, Elkmont and Great Smoky Mountains National
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3581 8381 3587 8358 3561 8343 3561 8344
      3558 8348 3556 8350 3556 8359 3558 8361
      3557 8363 3557 8370 3556 8372 3556 8375
TIME...MOT...LOC 2230Z 341DEG 15KT 3579 8367

Diegan
Special weather statement, Jun 29, 6:51 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
651 PM EDT Mon Jun 29 2020

TNZ012-013-292330-
Scott TN-Campbell TN-
651 PM EDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL AND
NORTHEASTERN SCOTT COUNTIES UNTIL 730 PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zion Hill, or 12 miles east of Oneida, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
La Follette, Jellico, Elk Valley and Ketchen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8426 3653 8403 3637 8414 3655 8439
      3660 8434
TIME...MOT...LOC 2251Z 301DEG 17KT 3657 8430

Diegan
Local storm report, Jun 29, 8:47 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
847 PM EDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLOOD            3 ESE KARNS             35.96N 84.07W
06/29/2020                   KNOX               TN   PUBLIC

            PORTIONS OF BAKERTOWN RD FLOODED.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:06 PM EDTFlash Flood WarningMRXAnderson, Knox3 hr
Jun 29, 10:53 PM EDTAreal Flood WarningMRXKnox3 hr
Jun 29, 11:36 PM EDTAreal Flood WarningMRXBlount3 hr
Jun 30, 2:45 AM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan3 hr
Jun 30, 12:55 PM EDTSpecial Weather StatementMRXMarion35 min
Jun 30, 2:21 PM EDTSpecial Weather StatementMRXBradley, McMinn, Polk39 min
Jun 30, 2:59 PM EDTSpecial Weather StatementMRXPolk46 min
Jun 30, 6:04 PM EDTSpecial Weather StatementMRXCarter, Sullivan56 min
Jun 30, 7:57 PM EDTAreal Flood AdvisoryMRXHancock2 hr

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.